Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 32, NWS Cleveland, OH

May 10, 20205 counties in Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 10, 2020, 4:14 PM EDT for 5 counties in Ohio. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2020, 4:14 PM EDT (20:14 UTC)
Expired
May 10, 2020, 5:00 PM EDT
In force
46 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Erie County, OH, Huron County, OH, Ottawa County, OH, Sandusky County, OH, Seneca County, OH

The radar

The Cleveland radar (KCLE), 82 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 4:15 PM EDTTSTM WND DMGOak Harbor, OHA COUPLE TREES WERE BLOWN DOWN ACROSS THE COUNTY AND PARTIALLY BLOCKING ROADS. TIME WAS ESTIMATED BY RADAR.
May 10, 4:45 PM EDTTSTM WND DMG2 Se Sandusky South, OHCORRECTS PREVIOUS LSR: *DELAYED REPORT* TWO TREES DOWN.
May 10, 4:45 PM EDTTSTM WND DMG2 Se Sandusky South, OH
May 10, 4:48 PM EDTTSTM WND DMG2 Sw Sandusky, OH*DELAYED REPORT* TREE SNAPPED ON WILSON STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2020-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2020-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

225 
WUUS51 KCLE 102014
SVRCLE
OHC043-077-123-143-147-102100-
/O.NEW.KCLE.SV.W.0032.200510T2014Z-200510T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
414 PM EDT Sun May 10 2020

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Ottawa County in northwestern Ohio...
  Huron County in north central Ohio...
  Erie County in north central Ohio...
  Eastern Seneca County in northwestern Ohio...
  Eastern Sandusky County in northwestern Ohio...

* Until 500 PM EDT.

* At 413 PM EDT, severe thunderstorms were located along a line
  extending from near Oak Harbor to near Bloomville, moving east at
  40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Sandusky, Tiffin, Norwalk, Fremont, Port Clinton, Bellevue, Clyde,
  Willard, Oak Harbor, Plymouth, Green Springs, Northern Milan,
  Milan, Bloomville, Castalia, Ballville, Catawba Island, Greenwich,
  Monroeville and Marblehead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4164 8316 4154 8291 4158 8292 4160 8283
      4155 8270 4145 8255 4099 8251 4100 8257
      4099 8317
TIME...MOT...LOC 2013Z 252DEG 35KT 4145 8311 4102 8300 

HAIL...<.75IN
WIND...60MPH
 
$$

Saunders
1 follow-up statement
037 
WWUS51 KCLE 102049
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
449 PM EDT Sun May 10 2020

OHC147-102058-
/O.CAN.KCLE.SV.W.0032.000000T0000Z-200510T2100Z/
Seneca OH-
449 PM EDT Sun May 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SENECA COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4163 8315 4154 8292 4158 8292 4160 8282
      4155 8270 4145 8255 4099 8251 4100 8257
      4100 8283 4125 8284 4140 8297 4150 8317
TIME...MOT...LOC 2048Z 245DEG 37KT 4155 8270 4112 8260 

$$

OHC043-077-123-143-102100-
/O.CON.KCLE.SV.W.0032.000000T0000Z-200510T2100Z/
Ottawa OH-Huron OH-Erie OH-Sandusky OH-
449 PM EDT Sun May 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR OTTAWA...HURON...ERIE AND NORTHEASTERN SANDUSKY COUNTIES...

At 448 PM EDT, severe thunderstorms were located along a line
extending from near Kelleys Island to 8 miles south of Norwalk,
moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Sandusky, Norwalk, Port Clinton, Bellevue, Willard, Oak Harbor,
Plymouth, Northern Milan, Milan, Castalia, Catawba Island, Greenwich,
Monroeville, Marblehead, Bay View, North Fairfield, Bloomingville,
Sandusky South, Fairview Lanes and Whites Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4163 8315 4154 8292 4158 8292 4160 8282
      4155 8270 4145 8255 4099 8251 4100 8257
      4100 8283 4125 8284 4140 8297 4150 8317
TIME...MOT...LOC 2048Z 245DEG 37KT 4155 8270 4112 8260 

HAIL...<.75IN
WIND...60MPH
 
$$

Saunders

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:00 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 10, 3:00 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
300 PM EDT Sun May 10 2020

.SYNOPSIS...
Low pressure will track east across the eastern Great Lakes
tonight, bringing a cold front through the area. High
pressure will build across the region Monday and will remain
over the area through Wednesday night. A warm front will lift
into the area Thursday and remain across the region through the
end of the week.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
A robust and strong mid level shortwave trough is currently
moving from the Upper Midwest into the southern Great Lakes
region this afternoon. A broken line of strong to severe
convection has developed across the upper Ohio Valley into
southern Michigan this afternoon. There have already been
reports of wind gusts up to 70 to 75 reported back in Indiana
this afternoon. We do not see any change in the environment
across western and northern Ohio as this line moves in later
this afternoon. The main threat will continue to be isolated
damaging wind gusts 60 to 70 mph. Widespread 40 to 50 mph wind
gusts will accompany the line of storms into early this
evening. The isolated severe threat will decrease by 9 pm this
evening as the line approaches the Ohio and Pennsylvania state
line.

An area of low pressure will move eastward across
southern Michigan towards southwestern New York by early Monday
morning. A cold front will move through the area later this
evening and overnight with colder air returning on the backside
of the exiting low pressure system. While surface temperatures
will remain safely above freezing, enough cold aloft may mix or change
rain showers to snow showers by morning for the primary and
secondary Snowbelt early Monday morning. No accumulations or
impacts are expected. Showers will gradually exiting northeast
Ohio and northwest Pennsylvania by early afternoon. Drier air
and high pressure will build in by late in the day and evening.
Clouds will slowly decrease from west to east during the late
afternoon and evening. Another night of freezing temperatures
looks likely for areas away from the lakeshore Monday night.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Model guidance show high pressure building in from the west Tuesday
through Wednesday night with rather benign weather setting up during
this time period. Cooler than average temperatures still expected
during this time period with temperatures about 10-15 degrees below
average on Tuesday and about 5 degrees below average on Wednesday.
Clear skies and light winds will result in a night of good
radiational cooling Tuesday night, which could produce some frost
Tuesday night and Wednesday morning.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Big pattern change expected beginning Thursday with a change to a
warmer and wetter pattern. High temperatures in the 70s with shower
and thunderstorm chances each day is expected through the extended
period.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
VFR conditions this afternoon will become MVFR by this evening
and widespread IFR ceilings by late tonight into Monday morning.
A cold front will move across the region late this afternoon
and early evening. Gusty southwest winds will be ahead of the
front up to 25 knots. Following the passage of the front, winds
will become westerly to northwester with gusts up to 25 knots
through Monday morning. Scattered showers will be likely with
5sm to 6sm drops in visibility with the showers. Have included a
2 hour window for possible scattered thunderstorms to impact
the northern Ohio TAF sites from west to east late this
afternoon and evening. There could be an isolated severe storm
with higher wind gusts up to 45 knots and some hail as the main
threats with any of the stronger convection. Ceilings will drop
tonight to IFR along with breezy and showery conditions at the
terminals. Some snow may mix in with the showers for YNG and ERI
but temperatures will stay above freezing. Ceilings may improve
to MVFR by late Monday morning.

Outlook...Non-VFR also possible with widespread rain showers
Wednesday night into Thursday. Scattered thunderstorms possible
on Thursday.

&&

.MARINE...
South to southwest winds hovering just below 20 knots (with a few
marine observations around 20 knots). Will hold off on Small Craft
Advisory as winds are fairly marginal at this point.

Low pressure will move east across Lake Erie tonight. Northwest
winds greater than 20 knots will develop on Lake Erie behind this
low, resulting in the need for a Small Craft Advisory tonight.
Strongest winds expected overnight Monday but northwest winds remain
around 15-20 knots during the day Monday. Generally weaker winds
ensue Monday night through at least Wednesday night when high
pressure moves east across the area. A warm front lifting north
across Lake Erie will induce southerly winds on Thursday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory from 1 AM to 10 PM EDT Monday for
     LEZ144>149.
     Small Craft Advisory from 1 AM to 11 AM EDT Monday for LEZ142-
     143.

&&

SYNOPSIS...Griffin
NEAR TERM...Griffin
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...Griffin
MARINE...Saunders
Hazardous weather outlook, May 10, 2:28 PM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
228 PM EDT Sun May 10 2020

OHZ003-006>013-017>022-027>032-036>038-047-111830-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Hancock-
Seneca-Huron-Medina-Summit-Portage-Wyandot-Crawford-Richland-Ashland-
Wayne-Stark-Marion-Morrow-Holmes-Knox-
228 PM EDT Sun May 10 2020

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible this afternoon into the early evening across
portions of northern Ohio. A few storms could be strong to severe
with isolated damaging wind gusts possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ014-023-033-089-PAZ001>003-111830-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Ashtabula Inland-
Trumbull-Mahoning-Ashtabula Lakeshore-Northern Erie-Southern Erie-
Crawford-
228 PM EDT Sun May 10 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, northeast Ohio and northwest
Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:18 PM EDTSevere Thunderstorm WarningCLEHancock, Marion, Seneca, Wyandot57 min
May 10, 3:20 PM EDTSevere Thunderstorm WarningCLEHancock, Lucas, Ottawa, Sandusky, Seneca, Wood55 min
May 10, 4:05 PM EDTSpecial Marine WarningCLE85 min
May 10, 4:27 PM EDTSmall Craft AdvisoryCLE30 hr
May 10, 4:27 PM EDTSpecial Weather StatementCLECrawford, Knox, Morrow, Richland48 min
May 10, 4:58 PM EDTSevere Thunderstorm WarningCLEErie, Huron, Lorain47 min
May 10, 5:05 PM EDTSpecial Marine WarningCLE85 min
May 10, 5:13 PM EDTSpecial Weather StatementCLEAshland, Holmes, Wayne77 min
May 10, 5:38 PM EDTSpecial Weather StatementCLEMedina37 min
May 10, 5:43 PM EDTSpecial Weather StatementCLECuyahoga32 min
May 10, 6:02 PM EDTSpecial Weather StatementCLEGeauga, Lake, Portage, Stark, Summit58 min
May 10, 6:11 PM EDTSpecial Marine WarningCLE94 min
May 10, 6:54 PM EDTSpecial Weather StatementCLEAshtabula, Mahoning, Trumbull66 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.